Pennsylvania, 2019Winter Storm and Winter Weather in Pennsylvania, February 10 to 12, 2019
February 10 to 12, 2019 · NWS PBZ · 8 events in 8 counties and zones
A surface low pressure system passed from the Great Plains into the Northeast Feb. 10th to 12th and continued to deepen as a upper level trough amplified over the Midwest.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surface low pressure system passed from the Great Plains into the Northeast Feb. 10th to 12th and continued to deepen as a upper level trough amplified over the Midwest. Cold air was already instilled across PA/WV/MD/OH region; supporting a snow changing to freezing rain then changing to rain set up. A swath of moisture that extended across the Appalachian Mountains helped support high amounts of ice accumulation. Strong winds also accompanied and followed this system, with many gusts in the range of 35 to 45 MPH recorded on February 12th and 13th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Feb 10, 2:39 PM EST, 0 minutes earlier.
Area forecast discussion, Feb 10, 2:39 PM EST, 0 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
239 PM EST Sun Feb 10 2019
.SYNOPSIS...
A wintry mix of precipitation will impact the region through
Wednesday as an upper level system moves the area. Precipitation
will return at the end of the work week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Snow, with more of a rain/snow mix southeast of the I-79/I-70
intersection, will continue to increase in areal coverage
tonight as a shortwave moves through the region. Snowfall
accumulations will generally be 1-2 inches, though amounts
nearing 3 inches could be possible along the I-80 corridor.
As the shortwave exists, there will be a loss of moisture in the
DGZ, which will make it difficult for ice crystal formation.
This could lead to some areas, mainly south of I-70, start to
see freezing rain mix in. Confidence is low on this, though
roads could be more slick for the morning commute.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Increasing SW flow will keep a steady plume of moist air moving
into the region Monday, with warm air advection slowly turning
all precipitation over to rain. Unfortunately, given cold roads
and E/SE winds helping to reinforce sfc cold air, some
locations won't warm enough before freezing rain accumulates.
The highest impact is expected in Garrett County where
temperatures will struggle to warm abv freezing, keeping chance
for freezing rain into Tuesday. Upgrading to warning given high
confidence they will receive a quarter to half inch of freezing
rain. Have added additional zones to the advisory along the
ridge lines and around I-80 where high confidence of
accumulating freezing rain will occur, though amounts will
generally be less than a tenth of an inch.
As the upper level trough enters the OH RVR valley Tuesday,
higher QPF amounts ahead of the sfc cold front will create
potentially flooding issues. Given the wintry potentially
initially, not issuing a flood watch at this time, but this will
need to be a consideration for following shifts.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Snow will work in quickly behind the cold front within NW flow on
Wednesday. These showers will taper off through the night,
giving way to a dry and warmer day on Thursday.
The active weather pattern will resume at the end of the week
into the weekend with another low pressure system bringing
widespread precipitation.
&&
.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
Conditions are starting VFR, but deterioration will begin in
earnest this afternoon. A quick-moving shortwave will spread
snow across the region, starting around 20Z at ZZV and then
spreading east from there through 00Z. Flight conditions will
drop into the IFR range at most terminals, with brief LIFR
conditions also possible in low ceilings/brief moderate snow.
Snow will taper off somewhat north of I-70 overnight with low
ceilings lingering. To the south, IFR conditions with a mix
with rain and possibly freezing rain is anticipated after 06Z
and continuing through Monday morning. Light wind is expected
throughout the TAF period.
.Outlook...
Restriction potential will continue through Thu with the
approach and passage of low pressure, and subsequent upper
troughing.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Winter Storm Warning from 4 AM Monday to 1 PM EST Tuesday for
MDZ001.
OH...None.
PA...Winter Weather Advisory from 11 AM Monday to 1 PM EST Tuesday
for PAZ007>009-015-016-023.
Winter Weather Advisory from 4 AM Monday to 1 PM EST Tuesday
for PAZ074-076.
WV...Winter Weather Advisory from 4 AM Monday to 1 PM EST Tuesday
for WVZ510>514.
&&Hazardous weather outlook, Feb 10, 4:22 AM EST, 10 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
422 AM EST Sun Feb 10 2019
OHZ039>041-048>050-057>059-068-069-PAZ020-021-029-031-073-075-
WVZ001>004-012-021-509>511-110930-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Beaver-Allegheny-Washington-
Greene-Westmoreland-Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
422 AM EST Sun Feb 10 2019
This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, western Pennsylvania, northern West Virginia and
northern panhandle of West Virginia.
.DAY ONE...Today and Tonight.
A brief period of freezing rain is possible late tonight, mainly
south of Interstate 70.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
A brief potential for freezing rain should continue early Monday
south of Interstate 70. Locally heavy rainfall Monday night and
Tuesday could result in localized flooding.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
PAZ007>009-013>016-022-023-074-076-WVZ512-513-110930-
Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-Armstrong-
Indiana-Westmoreland Ridges-Fayette Ridges-Eastern Preston-
Western Tucker-
422 AM EST Sun Feb 10 2019
This Hazardous Weather Outlook is for northwest Pennsylvania,
southwest Pennsylvania, west central Pennsylvania, western
Pennsylvania and northern West Virginia.
.DAY ONE...Today and Tonight.
Freezing rain is possible late tonight south of I 70.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Freezing rain is possible Monday morning south of I 70. Freezing
rain and snow are possible Monday night through early Tuesday for
areas north of Pittsburgh and across the Laurel Highlands. A winter
weather advisory may be needed.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
WVZ514-110930-
Eastern Tucker-
422 AM EST Sun Feb 10 2019
...WINTER WEATHER ADVISORY IN EFFECT FROM 4 AM MONDAY TO 10 AM EST
TUESDAY...
This Hazardous Weather Outlook is for northern West Virginia.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MDZ001-110930-
Garrett-
422 AM EST Sun Feb 10 2019
...WINTER STORM WATCH IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY
AFTERNOON...
This Hazardous Weather Outlook is for western Maryland.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Watch.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Watch.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
Winter Weather, Jefferson
- When
- February 10, 2:39 PM EST to February 12, 10:57 AM EST
- Where
- Jefferson forecast zone
- Reported by
- Public
- Coordinates
- 41.128, -78.999 (the zone’s center; the record gives no point)
Up to 3.5 inches of snow fell across Jefferson County, with 0.10 inches of ice accumulating in some regions as well. The ASOS near Falls Creek recorded 0.04 inches of ice. A Facebook post from Brookville had 0.10 inches of ice by 11 AM on 2/12/19.
Winter Weather, Clarion
- When
- February 10, 2:39 PM EST to February 12, 10:57 AM EST
- Where
- Clarion forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 41.192, -79.421 (the zone’s center; the record gives no point)
A CoCoRaHS observer in the city of Clarion measured 0.10 of ice on the morning of 2/12/19. Just over an inch of snow fell prior to the ice on 2/11/19.
Winter Weather, Venango
- When
- February 10, 2:39 PM EST to February 12, 10:57 AM EST
- Where
- Venango forecast zone
- Reported by
- Social Media
- Coordinates
- 41.401, -79.758 (the zone’s center; the record gives no point)
A measurement of 0.10 of ice was reported in Cooperstown, PA on the morning of 2/12/19. A tenth of of inch of snow also accumulated in the county.
Winter Weather, Indiana
- When
- February 10, 2:39 PM EST to February 12, 10:57 AM EST
- Where
- Indiana forecast zone
- Reported by
- Trained Spotter
A trained spotter measure 0.10 of ice on the morning of 2/12/19. Up to 1.5 of snow also fell on the morning of 2/11/19.
Winter Storm, Westmoreland Ridges
- When
- February 10, 2:39 PM EST to February 12, 10:57 AM EST
- Where
- Westmoreland Ridges forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.311, -79.467 (the zone’s center; the record gives no point)
A trained spotter measured 0.25 of ice 1 miles southeast of Laurel Mountain. Ligonier received 0.10 inches of ice. One to two inches of snow was reported on the morning of 2/11/19.
Winter Weather, Fayette Ridges
- When
- February 10, 2:39 PM EST to February 12, 10:57 AM EST
- Where
- Fayette Ridges forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.920, -79.647 (the zone’s center; the record gives no point)
A trained spotter near Ohioplyle, PA measured 0.10 inches of ice on the morning of 2/12/19. Up to three inches of snow also fell in the region.
Winter Weather, Armstrong
- When
- February 12, 6:52 AM EST to 10:57 AM EST
- Where
- Armstrong forecast zone
- Reported by
- NWS Employee
- Coordinates
- 40.812, -79.464 (the zone’s center; the record gives no point)
Up to 0.10 of ice accumulated at the home of a National Weather Service employee on 2/12/19. About an inch of snow fell on 2/11/19.
Winter Weather, Butler
- When
- February 12, 6:52 AM EST to 10:57 AM EST
- Where
- Butler forecast zone
- Reported by
- NWS Employee
- Coordinates
- 40.912, -79.913 (the zone’s center; the record gives no point)
A National Weather Service employee measured 0.10 of ice on the morning of 2/12/19. Two inches of snow accumulated on the night of 2/10/19.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Virginia, February 10 to 12, 20191 death · 24 events
- Heavy Snow in Washington, February 10 to 12, 20191 death · 5 events
- Winter Storm and Heavy Snow in Wisconsin, February 10, 20197 injured · 3 events
- Debris Flow and Flooding in Oregon, February 10 to 12, 2019$30,000 · 56 kt wind · 10 events
- Heavy Snow in Washington, February 10 to 11, 201916 events
- Heavy Snow in Washington, February 10 to 13, 201916 events
- Heavy Snow in Idaho, February 10 to 11, 201915 events
- Winter Storm and Winter Weather in Maryland, February 10 to 12, 201915 events
- Flood and Heavy Rain in Kentucky, February 10 to 12, 2019$15,000 · 6 events
- Winter Weather in Ohio, February 10, 201914 events
- Winter Weather in New Jersey, February 10 to 11, 201912 events
- Winter Storm and Winter Weather in West Virginia, February 10 to 12, 201911 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 808103, 808106, 808107, 808108, 808109, 808111, 808104, 808105.